MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. DELTEC® GRIPPER PLUS® SAFETY NEEDLE; SET, ADMINISTRATION, INTRAVASCULAR

SMITHS MEDICAL ASD, INC. DELTEC® GRIPPER PLUS® SAFETY NEEDLE; SET, ADMINISTRATION, INTRAVASCULAR
Catalog Number 21-2868-24
Medical Device Problem Codes Fluid/Blood Leak (1250); Protective Measures Problem (3015)
Health Effect - Clinical Codes Tissue Damage (2104); Injury (2348)
Date of Event 02/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Smiths medical has received the sample device.A full evaluation is anticipated, but not yet begun as the device is currently in transit to the investigation site.Smiths medical will file a follow-up report detailing the results of the evaluation once it is completed.
 
Event or Problem Description
It was reported that after patient use of the deltec® gripper plus® safety needle split septum y-site the nurse was unable to retract the needle into the safety mechanism.The incident resulted in chemotherapy drug leaking onto the patient skin which lead to a skin injury.The skin injury was treated with medication.No permanent adverse effect to the patient was reported.Related mfr #: 3012307300-2017-00777.
 
Additional Manufacturer Narrative
Two used deltec® gripper plus® safety needles were received for investigation.The device history record for the devices was reviewed and no relevant findings were noted.A visual inspection was performed and it was observed that both safety mechanisms had already been activated and the needles were out of the base.On the back of the arm of both samples, discoloration was observed.Functional testing was performed and the safety mechanism was able to be activated with no problems and the needle was not left exposed.A manufacturing review of a similar device was performed and no discrepancies were detected.The complaint was not confirmed.The most probable root cause was determined to be that the damage to the safety arm occurred after the product left the manufacturing facility.

Brand Name
DELTEC® GRIPPER PLUS® SAFETY NEEDLE
Common Device Name
SET, ADMINISTRATION, INTRAVASCULAR
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6425569
Report Number3012307300-2017-00680
Device Sequence Number13588480
Product Code FPA
UDI-Device Identifier10610586025723
UDI-Public10610586025723
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K021999
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Nurse
Device Expiration Date06/28/2021
Device Catalogue Number21-2868-24
Device Lot Number36X676
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/23/2017
Supplement Date Received by Manufacturer10/09/2017
Initial Report FDA Received Date03/22/2017
Supplement Report FDA Received Date10/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;